Incidence, clinical features and management of hypersensitivity reactions to chemotherapeutic drugs in children with cancer
- 751 Downloads
Hypersensitivity reactions (HSRs) may occur in children with cancer during the use of almost all chemotherapeutic drugs. HSRs may also produce a negative impact on treatment intensity and, as a consequence, worsen patients’ outcome. The aim of this review is to summarize the incidence and the clinical features of HSRs occurring in children with cancer treated with chemotherapeutic drugs and their impact on treatment efficacy, in order to outline possible adequate prevention and management strategies.
Data were collected by searching for relevant studies about incidence, clinical features and management of hypersensitivity reactions that may occur with the use of chemotherapeutic agents in children aged 0–18 years, published from January 1976 to December 2012 in the PubMed database.
In children with cancer treated with chemotherapeutic drugs (especially platinum compounds, methotrexate, L-asparaginase), HSRs commonly present with mild/moderate to severe clinical patterns. Multiple factors appear to affect reaction rates, including route, rate of administration, previous exposure, drug form, presence of excipients. The occurrence of hypersensitivity to a chemotherapeutic agent can include the avoidance of re-exposure. For sensitized patients who have derived clinically meaningful benefit from a particular agent, however, continuation of treatment with the agent is desirable. Options may include attempting a trial of desensitization or treatment with a related compound.
With the increasing use of cancer chemotherapy agents, hypersensitivity reactions to antineoplastic drugs are commonly encountered. Clinicians must not underestimate the potential risk and occurrence of HSRs in the pediatric population. Knowledge of the different presentations of these reactions can help to develop strategies for the prevention and the management of HSRs in order to ensure treatment outcome, to improve the quality of patient care and to reduce healthcare costs.
KeywordsHypersensitivity reactions Chemotherapy Children Management Desensitization Allergy
Conflicts of interest
The Authors declare no potential conflicts of interest or financial disclosures.
- 2.Davila Gonzales I, Salazar Saez R, Moreno Rodilla E et al (2000) Hypersensitivity reactions to chemotherapy drugs. Allergol Immunol Clin 15:161–181Google Scholar
- 19.Amylon MD, Shuster J, Pullen J et al (1999) Intensive high-dose asparaginase consolidation improves survival for pediatric patients with T cell acute lymphoblastic leukemia and advanced stage lymphoblastic lymphoma: a Pediatric Oncology Group study. Leukemia 13(3):335–342PubMedCrossRefGoogle Scholar
- 26.Avramis VI, Sencer S, Periclou AP et al (2002) A randomized comparison of native Escherichia coli asparaginase and polyethylene glycol conjugated asparaginase for treatment of children with newly diagnosed standard-risk acute lymphoblastic leukemia: a Children’s Cancer Group study. Blood 99(6):1986–1994PubMedCrossRefGoogle Scholar
- 37.Bookman MA, Kloth DD, Kover PE et al (1997) Intravenous prophylaxis for paclitaxel-related hypersensitivity reactions. Semin Oncol 24(6 Suppl 19):S19-13–S19-15Google Scholar